Space-time finite element discretizations of time-optimal control problems governed by linear parabolic PDEs and subject to pointwise control constraints are considered. Optimal a priori error estimates are obtained for the control variable based on a second order sufficient optimality condition.


  1. time-optimal control
  2. Error estimates
  3. Galerkin method

MSC codes

  1. 49K20
  2. 49M25
  3. 65M15
  4. 65M60

Get full access to this article

View all available purchase options and get full access to this article.


D. P. Bertsekas, On penalty and multiplier methods for constrained minimization, SIAM J. Control Optim., 14 (1976), pp. 216--235.
D. P. Bertsekas, Nonlinear Programming, 2nd ed., Athena Scientific, Belmont, MA, 1999.
L. Bonifacius, Numerical Analysis of Parabolic Time-optimal Control Problems, Ph.D. thesis, Technische Universität München, Munich, 2018.
L. Bonifacius and K. Pieper, Strong stability of linear parabolic time-optimal control problems, ESAIM Control Optim. Calc. Var., to appear, https://doi.org/10.1051/cocv/2017079.
J. F. Bonnans and A. Shapiro, Perturbation Analysis of Optimization Problems, Springer Ser. Oper. Res., Springer, New York, 2000, https://doi.org/10.1007/978-1-4612-1394-9.
J. H. Bramble, J. E. Pasciak, and O. Steinbach, On the stability of the $L^2$ projection in $H^1(\Omega)$, Math. Comp., 71 (2002), pp. 147--156, https://doi.org/10.1090/S0025-5718-01-01314-X.
E. Casas and F. Tröltzsch, Error estimates for the finite-element approximation of a semilinear elliptic control problem, Control Cybernet., 31 (2002), pp. 695--712.
E. Casas and F. Tröltzsch, Second-order necessary and sufficient optimality conditions for optimization problems and applications to control theory, SIAM J. Optim., 13 (2002), pp. 406--431, https://doi.org/10.1137/S1052623400367698.
E. Casas and F. Tröltzsch, A general theorem on error estimates with application to a quasilinear elliptic optimal control problem, Comput. Optim. Appl., 53 (2012), pp. 173--206, https://doi.org/10.1007/s10589-011-9453-8.
E. Casas and F. Tröltzsch, Second Order Optimality Conditions and Their Role in PDE Control, Jahresber. Dtsch. Math.-Ver., 117 (2015), pp. 3--44, https://doi.org/10.1365/s13291-014-0109-3.
E. Casas and F. Tröltzsch, Second order analysis for optimal control problems: Improving results expected from abstract theory, SIAM J. Optim., 22 (2012), pp. 261--279, https://doi.org/10.1137/110840406.
R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 5, Evolution Problems I, Springer, Berlin, 1992, https://doi.org/10.1007/978-3-642-58090-1.
L. C. Evans, Partial Differential Equations, 2nd ed., Amer. Math. Soc., Providence, RI, 2010, https://doi.org/10.1090/gsm/019.
E. Fernández-Cara and E. Zuazua, The cost of approximate controllability for heat equations: The linear case, Adv. Differential Equations, 5 (2000), pp. 465--514.
W. Gong and N. Yan, Finite element method and its error estimates for the time optimal control of heat equation, Int. J. Numer. Anal. Model., 13 (2016), pp. 261--275.
R. Griesse and B. Vexler, Numerical sensitivity analysis for the quantity of interest in PDE-constrained optimization, SIAM J. Sci. Comput., 29 (2007), pp. 22--48, https://doi.org/10.1137/050637273.
P. Grisvard, Elliptic Problems in Nonsmooth Domains, Monogr. Stud. Math. 24, Pitman, Boston, MA, 1985, https://doi.org/10.1137/1.9781611972030.
M. Hinze, A variational discretization concept in control constrained optimization: The linear-quadratic case, Comput. Optim. Appl., 30 (2005), pp. 45--61, https://doi.org/10.1007/s10589-005-4559-5.
K. Ito and K. Kunisch, Semismooth Newton methods for time-optimal control for a class of ODEs, SIAM J. Control Optim., 48 (2010), pp. 3997--4013, https://doi.org/10.1137/090753905.
G. Knowles, Finite element approximation of parabolic time optimal control problems, SIAM J. Control Optim., 20 (1982), pp. 414--427, https://doi.org/10.1137/0320032.
K. Kunisch, K. Pieper, and A. Rund, Time optimal control for a reaction diffusion system arising in cardiac electrophysiology---a monolithic approach, ESAIM Math. Model. Numer. Anal., 50 (2016), pp. 381--414, https://doi.org/10.1051/m2an/2015048.
K. Kunisch and A. Rund, Time optimal control of the monodomain model in cardiac electrophysiology, IMA J. Appl. Math., 80 (2015), pp. 1664--1683, https://doi.org/10.1093/imamat/hxv010.
K. Kunisch and D. Wachsmuth, On time optimal control of the wave equation and its numerical realization as parametric optimization problem, SIAM J. Control Optim., 51 (2013), pp. 1232--1262, https://doi.org/10.1137/120877520.
I. Lasiecka, Ritz--Galerkin approximation of the time optimal boundary control problem for parabolic systems with Dirichlet boundary conditions, SIAM J. Control Optim., 22 (1984), pp. 477--500, https://doi.org/10.1137/0322029.
M. Luskin and R. Rannacher, On the smoothing property of the Galerkin method for parabolic equations, SIAM J. Numer. Anal., 19 (1982), pp. 93--113, https://doi.org/10.1137/0719003.
D. Meidner, R. Rannacher, and B. Vexler, A priori error estimates for finite element discretizations of parabolic optimization problems with pointwise state constraints in time, SIAM J. Control Optim., 49 (2011), pp. 1961--1997, https://doi.org/10.1137/100793888.
D. Meidner and B. Vexler, A priori error estimates for space-time finite element discretization of parabolic optimal control problems Part I: Problems without control constraints, SIAM J. Control Optim., 47 (2008), pp. 1150--1177, https://doi.org/10.1137/070694016.
D. Meidner and B. Vexler, A priori error estimates for space-time finite element discretization of parabolic optimal control problems Part II: Problems with control constraints, SIAM J. Control Optim., 47 (2008), pp. 1301--1329, https://doi.org/10.1137/070694028.
C. Meyer and A. Rösch, Superconvergence properties of optimal control problems, SIAM J. Control Optim., 43 (2004), pp. 970--985, https://doi.org/10.1137/S0363012903431608.
I. Neitzel, J. Pfefferer, and A. Rösch, Finite element discretization of state-constrained elliptic optimal control problems with semilinear state equation, SIAM J. Control Optim., 53 (2015), pp. 874--904, https://doi.org/10.1137/140960645.
S. Nicaise, S. Stingelin, and F. Tröltzsch, On two optimal control problems for magnetic fields, Comput. Methods Appl. Math., 14 (2014), pp. 555--573, https://doi.org/10.1515/cmam-2014-0022.
J. P. Raymond and H. Zidani, Pontryagin's principle for time-optimal problems, J. Optim. Theory Appl., 101 (1999), pp. 375--402, https://doi.org/10.1023/A:1021793611520.
L. Rosier, A survey of controllability and stabilization results for partial differential equations, J. E. Syst. Autom., 41 (2007), pp. 365--412.
K. Schittkowski, Numerical solution of a time-optimal parabolic boundary value control problem, J. Optim. Theory Appl., 27 (1979), pp. 271--290, https://doi.org/10.1007/BF00933231.
M. Tucsnak, J. Valein, and C.-T. Wu, Finite dimensional approximations for a class of infinite dimensional time optimal control problems, Internat. J. Control, (2016), https://doi.org/10.1080/00207179.2016.1228122.
G. Wang and G. Zheng, An approach to the optimal time for a time optimal control problem of an internally controlled heat equation, SIAM J. Control Optim., 50 (2012), pp. 601--628, https://doi.org/10.1137/100793645.
J. Wloka, Partial Differential Equations, Cambridge University Press, Cambridge, 1987, https://doi.org/10.1017/CBO9781139171755.
G. Zheng and J. Yin, Numerical approximation for a time optimal control problems governed by semi-linear heat equations, Adv. Difference Equ., 2014 (2014), https://doi.org/10.1186/1687-1847-2014-94.
J. Zowe and S. Kurcyusz, Regularity and stability for the mathematical programming problem in Banach spaces, Appl. Math. Optim., 5 (1979), pp. 49--62, https://doi.org/10.1007/BF01442543.
E. Zuazua, Controllability and observability of partial differential equations: Some results and open problems, in Handbook of Differential Equations: Evolutionary Equations. Vol. III, Elsevier, Amsterdam, 2007, pp. 527--621, https://doi.org/10.1016/S1874-5717(07)80010-7.

Information & Authors


Published In

cover image SIAM Journal on Control and Optimization
SIAM Journal on Control and Optimization
Pages: 129 - 162
ISSN (online): 1095-7138


Submitted: 24 January 2018
Accepted: 5 November 2018
Published online: 3 January 2019


  1. time-optimal control
  2. Error estimates
  3. Galerkin method

MSC codes

  1. 49K20
  2. 49M25
  3. 65M15
  4. 65M60



Funding Information

Austrian Science Fund https://doi.org/10.13039/501100002428
Deutsche Forschungsgemeinschaft https://doi.org/10.13039/501100001659

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

View Options

View options


View PDF







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.